During the three years of its use, tolbutamide has established a remarkable record for safety. Side-reactions have been relatively few, consisting of mild gastrointestinal disturbances, skin eruptions, and mild granulocytopenias.1 These reactions are generally not serious and disappear either after discontinuation of use of the drug or in spite of its continued administration. To date, no serious untoward reactions have been reported. Reactions, however, do occur. It should not be surprising, therefore, if an occasional case should assume grave proportions. With this thought in mind, a case is reported in which serious depression of the bone marrow was observed during the course of treatment with tolbutamide.
Report of a Case
A 69-year-old man was admitted to St. Vincent's Hospital on Aug. 7, 1956, with the chief complaint of weakness and collapse. The history revealed that in 1940 he was hospitalized for rectal abscess and in 1942 for cellulitis of
Jost F. BLOOD DYSCRASIAS ASSOCIATED WITH TOLBUTAMIDE THERAPY. JAMA. 1959;169(13):1468–1469. doi:10.1001/jama.1959.73000300002012a
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: